Try it
General Medicine · Rheumatology: methotrexate toxicity
Sample itemA patient on weekly methotrexate develops mouth ulcers, pancytopenia and dry cough with diffuse infiltrates. What should be given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Stop methotrexate and give folinic acid rescue
Methotrexate toxicity includes mucositis, myelosuppression, hepatotoxicity and pneumonitis. Folic acid prevents mild toxicity, and leucovorin (folinic acid) rescues acute severe toxicity. Co-trimoxazole increases toxicity because both inhibit folate metabolism.
Option by option
A. Give iron
Iron does not treat the toxicity.
B. Stop methotrexate and give folinic acid rescue (correct)
Correct. Stop the drug and give folinic acid.
C. Increase the dose
Increasing the dose would worsen toxicity.
D. Add trimethoprim-sulfamethoxazole
Co-trimoxazole raises the risk of marrow suppression.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…